Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 129, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 21, 2004, 3:06 PM CDT for Butler County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 3:06 PM CDT (20:06 UTC)
- Expired
- May 21, 2004, 3:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Butler County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 10:25 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 21, 2:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
882 WUUS53 KDMX 212006 SVRDMX IAC023-212045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 306 PM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN NORTH CENTRAL IOWA * UNTIL 345 PM CDT * AT 303 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM DUMONT TO 10 MILES EAST OF PARKERSBURG...OR FROM 33 MILES SOUTH OF MASON CITY TO 13 MILES WEST OF WATERLOO...MOVING NORTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR BRISTOW AROUND 315 PM... NEAR ALLISON AROUND 320 PM AND NEAR SHELL ROCK AROUND 325 PM. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. LAT...LON 4257 9302 4256 9258 4287 9257 4291 9298 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:15 AM CDT, 9 hours 51 minutes earlier.
Area forecast discussion, May 21, 5:15 AM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 515 AM CDT FRI MAY 21 2004 .DISCUSSION... FORECAST CONCERNS INCLUDE CONVECTIVE TRENDS AND HEAVY RAIN POTENTIAL THROUGH THE WEEKEND. FAVORED GFS GIVEN INTIALIZATION PROBLEMS OF ETA AS OF LATE. FRONTAL BOUNDARY CURRENTLY WORKING ITS WAY BACK NORTH INTO CENTRAL IOWA AS HEAVY RAIN PRODUCING THUNDERSTORMS TRACK THROUGH NORTH CENTRAL IOWA. THE MOST INTENSE CELL PRODUCED SEVERE WIND GUST IN FRANKLIN COUNTY AROUND 430 AM. THE BOUNDARY WILL PROVIDE THE FOCUS FOR CONTINUED LOCALLY HEAVY RAIN AND THE THREAT OF SEVERE WEATHER THROUGH THE WEEKEND. THE GFS PERSISTS IN FOCUSING ON AREAS NORTH OF INTERSTATE 80 FOR HEAVY RAINS...WITH 1-3 AND LOCALLY HIGHER AMOUNTS POSSIBLE. WILL HOLD OFF ON FLOOD WATCH ATTM DUE TO UNCERTAINTIES WITH FRONTAL PLACEMENT...BUT WILL FINE TUNE HYDROLOGIC OUTLOOK TO FAVOR AREAS NORTH OF HIGHWAY 20 FOR POTENTIAL RIVER FLOODING AND FLASH FLOODING. AFTER A BRIEF BREAK SUNDAY NIGHT INTO EARLY MONDAY...ACTIVE WEATHER WILL RESUME LATER MONDAY INTO TUESDAY WITH ANOTHER FRONT THROUGH THE REGION. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
Hazardous weather outlook, May 21, 6:49 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 649 AM CDT FRI MAY 21 2004 IAZ004>007-015>017-023>028-033>039-221100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 649 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF THE HIGHWAY 30 CORRIDOR. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL POSSIBLE. LOCALLY HEAVY RAINFALL AMOUNTS FROM 1 TO 3 INCHES ARE ALSO EXPECTED...AND COULD PRODUCE FLASH FLOODING ACROSS AREAS THAT RECEIVED SUBSTANTIAL RAINFALL LAST EVENING AND OVERNIGHT...MAINLY ALONG AND NORTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT. IAZ044>050-057>062-070>075-081>086-092>097-221100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE- 649 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA... ALONG AND SOUTH OF THE HIGHWAY 30 CORRIDOR. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL POSSIBLE. HEAVIER RAINFALL AMOUNTS ARE EXPECTED TO STAY TO THE NORTH. HOWEVER...ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION...ACROSS AREAS THAT RECEIVED HEAVY RAIN RECENTLY...ALONG AND SOUTH OF A LINE FROM AUDUBON...TO WINTERSET...TO OTTUMWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A RISK OF SEVERE STORMS SATURDAY AND SATURDAY NIGHT...AND AGAIN SUNDAY AND MONDAY. ISOLATED FLASH FLOODING IS ALSO POSSIBLE THROUGH THE PERIOD. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT. KINNEY
In the hours before
Local storm report, May 21, 2:33 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL SE POPEJOY 42.59N 93.43W
05/21/2004 0.88 INCH FRANKLIN IA TRAINED SPOTTER
&&
KULALocal storm report, May 21, 2:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
239 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0238 PM TORNADO 3 N GRUNDY CENTER 42.41N 92.77W
05/21/2004 GRUNDY IA LAW ENFORCEMENT
TORNADO CROSSING HIGHWAY 14 WITH DEBRIS. STATE PATROL
REPORT.
&&
KULALocal storm report, May 21, 2:44 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0242 PM TORNADO 4 NE GRUNDY CENTER 42.40N 92.72W
05/21/2004 GRUNDY IA LAW ENFORCEMENT
STATE PATROL REPORT OF TWO SIMULATNEOUS TORNADOES.
&&
KULALocal storm report, May 21, 2:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
251 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0249 PM TORNADO 7 SW DIKE 42.39N 92.73W
05/21/2004 GRUNDY IA TRAINED SPOTTER
MOVING NORTHEAST TOWARD DIKE.
&&
REESELocal storm report, May 21, 2:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL ALDEN 42.51N 93.38W
05/21/2004 1.00 INCH HARDIN IA TRAINED SPOTTER
&&
REESELocal storm report, May 21, 3:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 2 NW DIKE 42.48N 92.66W
05/21/2004 1.75 INCH GRUNDY IA LAW ENFORCEMENT
&&
REESEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:18 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 42 min |
| May 21, 2:37 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 53 min |
| May 21, 4:32 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 28 min |
| May 21, 5:23 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 37 min |
| May 21, 10:59 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 61 min |
| May 21, 11:08 AM CDT | Severe Thunderstorm Warning | DMX | Hancock | 67 min |
| May 21, 11:40 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 50 min |
| May 21, 12:20 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 40 min |
| May 21, 12:29 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 16 min |
| May 21, 12:50 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 40 min |
| May 21, 1:17 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 58 min |
| May 21, 1:25 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 35 min |
| May 21, 1:27 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 48 min |
| May 21, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 35 min |
| May 21, 2:02 PM CDT | Tornado Warning | DMX | Grundy | 43 min |
| May 21, 2:05 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 25 min |
| May 21, 2:06 PM CDT | Tornado Warning | DMX | Hamilton | 39 min |
| May 21, 2:20 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 55 min |
| May 21, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 47 min |
| May 21, 2:39 PM CDT | Tornado Warning | DMX | Hardin | 51 min |
| May 21, 2:43 PM CDT | Tornado Warning | DMX | Black Hawk | 57 min |
| May 21, 2:45 PM CDT | Tornado Warning | DMX | Grundy | 45 min |
| May 21, 3:07 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 23 min |
| May 21, 3:27 PM CDT | Tornado Warning | DMX | Grundy | 48 min |
| May 21, 3:35 PM CDT | Tornado Warning | DMX | Black Hawk | 40 min |
| May 21, 3:38 PM CDT | Flash Flood Warning | DMX | Black Hawk, Palo Alto, Pocahontas | 119 days |
| May 21, 3:44 PM CDT | Tornado Warning | DMX | Marshall, Tama | 31 min |
| May 21, 4:16 PM CDT | Tornado Warning | DMX | Tama | 29 min |
| May 21, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 44 min |
| May 21, 5:27 PM CDT | Flash Flood Warning | DMX | Palo Alto, Pocahontas, Taylor | 120 days |
| May 21, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 48 min |
| May 21, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 45 min |
| May 21, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 43 min |
| May 21, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 53 min |
| May 21, 5:54 PM CDT | Tornado Warning | DMX | Palo Alto, Pocahontas | 51 min |
| May 21, 6:09 PM CDT | Flash Flood Warning | DMX | Adams, Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth and 1 more | 120 days |
| May 21, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 45 min |
| May 21, 6:15 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth | 45 min |
| May 21, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 53 min |
| May 21, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 24 min |
| May 21, 6:41 PM CDT | Tornado Warning | DMX | Humboldt | 34 min |
| May 21, 6:54 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 36 min |
| May 21, 6:54 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.